Wyoming, 2013High Wind in Wyoming, December 9 to 10, 2013
December 9 to 10, 2013 · NWS RIW · 1 event in 1 county or zone
A tight pressure gradient brought strong wind gusts to the high wind prone areas around Clark. A sensor along State Highway 120, eight miles south of Clark, saw many wind gusts past 58 mph with a peak of 79 mph at 2130MST on December 9.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient brought strong wind gusts to the high wind prone areas around Clark. A sensor along State Highway 120, eight miles south of Clark, saw many wind gusts past 58 mph with a peak of 79 mph at 2130MST on December 9.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 9, 6:14 AM MST, 31 minutes earlier.
Area forecast discussion, Dec 9, 6:14 AM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
614 AM MST MON DEC 9 2013
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
UPDATED TO PUT OUT A WIND CHILL WARNING FOR SOME OF THE WESTERN
MOUNTAINS AND DUBOIS ZONE WHERE SUB-ZERO TEMPERATURES AND WIND ARE
COMBINING TO PRODUCE WIND CHILLS OF MINUS 30 TO AS COLD AS MINUS
45. TEMPERATURES SHOULD MODERATE ENOUGH AFTER 18Z TO ALLOW THESE
TO EXPIRE.
AN ALBERTA CLIPPER IS RAPIDLY SWEEPING SOUTHEAST ACROSS THE CWA.
THE THICKEST CLOUDS HAVE ALREADY EXITED TO EXTREME SOUTHEAST
SWEETWATER COUNTY. THE LIGHT SNOWFALL IS SO FINE FROM THIS FEATURE
(ALBEIT GRAINY HIGH DENSITY SNOW) THAT THERE IS QUITE THE LAG TIME
FOR THIS SNOWFALL TO REACH THE GROUND. IT IS STILL SNOWING AT
LND/RIW IN SPITE OF THE FACT THAT THE SKY IS MOSTLY CLEAR. TEMPS
SHOULD TAKE A NOSE DIVE ONCE CLEARING BECOMES ESTABLISHED WELL
BEFORE SUNRISE THIS MORNING.
YET ANOTHER ALBERTA CLIPPER IS ALREADY DIVING SOUTH ACROSS
BC/ALBERTA ATTM AND WILL RAPIDLY TRACK ACROSS THE AREA LATE THIS
AFTERNOON/EARLY EVENING WITH MOST OF THE VORT ENERGY REMAINING OFF
TO OUR NORTHEAST OVER THE NORTHERN PLAINS. THIS WILL TRANSLATE INTO
LIGHT SNOWFALL OVER THE NORTHERN MTNS THIS AFTERNOON THROUGH
TONIGHT. THEN ANOTHER IN A SERIES OF ALBERTA CLIPPERS WILL FOLLOW
BEHIND IT AND TRACK ACROSS THE REGION ABOUT 24 HOURS LATER...WITH
THE AXIS TRACKING THROUGH AROUND 00Z WEDNESDAY. THIS NEXT CLIPPER
WILL BE LESS WELL DEFINED BUT BROADER RESULTING IN SLIGHTLY MORE
SIGNIFICANT SNOWFALL IN THE MOUNTAINS...ESPECIALLY ON TUESDAY.
SNOWFALL WILL END TUESDAY NIGHT.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH ATLAS MONDAY. THEN
ON TUESDAY...TEMPS WILL WARM UP AT THE HIGHER ELEVATIONS AND IN
AREAS THAT EXPERIENCE SOUTHWEST WINDS FROM RKS TO CPR.
BASINS/VALLEYS WILL LIKELY REMAIN TRAPPED FOR AT LEAST A COUPLE OF
MORE DAYS THROUGH WEDNESDAY. A SNOW FREE DAY IS EXPECTED IN THE MTNS
AS FLATTENING HIGH PRESSURE MOVES INTO THE AREA WEDNESDAY.
AS FOR THE WIND...THIS AFTERNOON AND NIGHT APPEAR TO BE THE BEST
TIME FRAMES FOR STRONGER BORDERLINE HIGH WINDS. MET MOS GUIDANCE
STILL INSISTS ON 30 TO 31 KNOT SUSTAINED WINDS BETWEEN 21Z THIS
AFTERNOON AND 00Z THIS EVENING FOR RKS AS WELL AS 31 KNOTS FOR
CASPER 15Z TUESDAY. IN ADDITION...A 16MB TO 18MB SURFACE PRESSURE
GRADIENT BETWEEN GCC AND RKS...6 HEIGHT LINES SPACED EVERY 3
DECAMETERS OVER WY PROGGED BY THE NAM...AS WELL AS THE RIGHT FRONT
QUAD OF THE 115 KNOT JET MAX OVERHEAD ALL BUILD A GOOD ARGUMENT FOR
WIND ALONG THE SOUTHERN WIND CORRIDOR AND ALONG THE EAST SLOPE AND
FOOTHILLS OF THE CONTINENTAL DIVIDE THIS AFTERNOON AND NIGHT. WILL
ISSUE AN SPS RATHER THAN ISSUE A HILITE FOR NOW.
.LONG TERM...THURSDAY THROUGH MONDAY
MODELS REMAIN REASONABLY CONSISTENT IN THE MEDIUM RANGE PERIOD
SHOWING A FLAT RIDGE ON THURSDAY FOLLOWED BY A WEAK SPLITTING TROUGH
ON FRIDAY. THE WEEKEND STARTS WITH A FLAT RIDGE WHICH TURNS INTO A
FAST NW FLOW WITH EMBEDDED DISTURBANCES FOR SUNDAY AND MONDAY.
FLOW INCREASES LATE THURSDAY OR THURSDAY NIGHT AS THE RIDGE AXIS
FLATTENS AND SHIFTS EAST OF US. INCREASED MOUNTAIN TOP FLOW AND LEE
TROUGHING WILL LIKELY LEAD TO INCREASE SW FLOW IN THE WIND CORRIDOR
AND CODY FOOTHILLS. A WEAK SPLITTING TROUGH IS STILL FORECAST TO
MOVE THROUGH LATE FRIDAY WITH A QUICK SHOT LIGHT SNOW TO MOUNTAINS
AND POSSIBLY A FEW FLURRIES ELSEWHERE. ANOTHER FLAT RIDGE ON
SATURDAY BEFORE A FAST NW FLOW DEVELOPS. STRONG JET MOVES ACROSS
MONTANA SATURDAY NIGHT AND SUNDAY FOR THE POSSIBILITY OF STRONG
WINDS IN THE CODY FOOTHILLS AND HIGHER MOUNTAINS OF THE NORTH.
TEMPERATURES MAY ALSO WARM SATURDAY NIGHT WITH SOME WIND POTENTIAL.
FLOW MAY BE TIGHT ENOUGH FOR AT LEAST PARTIALLY MIX OUT THE BASINS
SUNDAY AND MONDAY. PROBABLY NOT FULLY BUT WITH SOME WEAK COLD
ADVECTION AT TIMES AND FAIRLY STRONG NW FLOW...WE AT LEAST HAVE A
SHOT TO SEE SOME MIXING.
.AVIATION.../12Z ISSUANCE/
WEST OF THE DIVIDE...KJAC-KBPI-KPNA-KRKS ROUTES.
CIGS WILL GRADUALLY LOWER FROM N-S DURING THE DAY TODAY WITH
AREAS OF MVFR/IFR WILL SPREAD INTO THE NORTHWEST MTNS TO VCNTY
KJAC THROUGH THIS AFTERNOON. IFR/MVFR -SN IS EXPECTED TO PREVAIL
FROM YELLOWSTONE NATIONAL PARK THROUGH VCNTY KJAC-KAFO BY THIS EVENING
AND CONTINUE THROUGH THE OVERNIGHT. THESE CONDITIONS ARE EXPECTED
TO BE MORE LOCALIZED FURTHER SOUTH FROM VCNTY KBPI-KRKS. WEST WIND
WILL INCREASE ALONG THE INTERSTATE 80 CORRIDOR THIS MORNING WITH
25-35KT WINDS COMMON BY 18Z TODAY ALONG WITH AREAS OF MVFR BLSN.
EAST OF THE DIVIDE...KCOD-KCPR-KLND-KRIW-KWRL ROUTES
WINDS WILL INCREASE ALONG THE EAST SLOPES OF THE DIVIDE THIS MORNING
WITH AREAS OF LLWS DEVELOPING VCNTY KLND-KCOD AND CONTINUING
THROUGH TONIGHT. WINDS WILL MIX DOWN TO THE SURFACE VCNTY KRKS-
KCPR WITH 25-35KT WINDS COMMON THIS AFTERNOON ALONG WITH AREAS OF
MVFR BLSN. AN UPPER LEVEL DISTURBANCE WILL SPREAD LOCAL AREAS OF
MVFR/IFR -SN PRIMARILY VCNTY AND NORTH OF INTERSTATE 90 LATE
THIS AFTERNOON AND EVENING.
.FIRE WEATHER...
30 TO 40 MPH WINDS WITH GUSTS TO 50 MPH ARE EXPECTED FROM ROCK
SPRINGS TO CASPER AND ALONG THE EAST SLOPE AND ADJACENT FOOTHILLS OF
THE DIVIDE THIS AFTERNOON AND NIGHT. TEMPERATURES WILL RECOVER TO
MILDER READINGS AT THE HIGHER ELEVATIONS AND ALONG THE SOUTHERN WIND
CORRIDOR FROM ROCK SPRINGS TO CASPER TUESDAY AND AT THE
BASINS/VALLEYS BY THURSDAY. LIGHT SNOWFALL IS EXPECTED IN THE
MOUNTAINS THROUGH TUESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 11 AM MST THIS MORNING
WYZ002-012-014>016.
&&
UPDATE...SKRBAC
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 9, 5:58 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
558 AM MST MON DEC 9 2013
WYZ001>020-022>030-101200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
558 AM MST MON DEC 9 2013
...WIND CHILL WARNING FOR PARTS OF THE WESTERN MOUNTAINS AND DUBOIS
AREA THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
BITTER COLD TEMPERATURES WILL CONTINUE ACROSS THE ENTIRE AREA TODAY.
SOUTHWEST WINDS OF 30 TO 40 MPH WITH SOME GUSTS TO 50 MPH CAN BE
EXPECTED THIS AFTERNOON THROUGH TONIGHT FROM ROCK SPRINGS TO CASPER
AS WELL AS ALONG THE EAST SLOPE OF THE CONTINENTAL DIVIDE AND THE
ADJACENT FOOTHILLS. THESE WINDS WILL PRODUCE BLOWING AND DRIFTING
SNOW AS WELL AS WIND CHILLS OF 10 TO 20 BELOW ZERO WITH MORNING
READINGS BETWEEN 30 AND 45 BELOW ZERO IN THE TETONS...GROS VENTRES...
WIND RIVERS AND ABSAROKA MOUNTAINS AND DUBOIS AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Dec 9, 3:13 AM MST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
313 AM MST MON DEC 9 2013
WYZ015-019-020-022-028>030-092200-
CASPER MOUNTAIN-EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-ROCK SPRINGS AND GREEN RIVER-
WIND RIVER MOUNTAINS EAST-
313 AM MST MON DEC 9 2013
SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO SPEEDS OF 30 TO 40
MPH ALONG WITH SOME WIND GUSTS OF 50 MPH FROM ROCK SPRINGS...
ACROSS THE RED DESERT...SOUTH PASS...GREEN MOUNTAINS AND TO CASPER
THIS AFTERNOON. THESE WINDS WILL CONTINUE THROUGH TONIGHT. THE WIND
GUSTS WILL BE ESPECIALLY PREVALENT ALONG HIGHWAY 28 OVER SOUTH PASS
AS WELL AS ALONG WYOMING BOULEVARD JUST SOUTH OF CASPER.
IF TRAVELING ALONG INTERSTATE 80 THROUGH SWEETWATER COUNTY...HIGHWAY
28 OVER SOUTH PASS...HIGHWAY 287 BETWEEN BEAVER RIM AND MUDDY GAP...
HIGHWAY 220 SOUTHWEST OUT OF CASPER...HIGHWAY 20/26 WEST OUT OF
CASPER...INTERSTATE 25 NORTH AND EAST OUT OF CASPER OR WYOMING
BOULEVARD...ANTICIPATE SUDDEN CROSS WINDS. IN ADDITION TO THE WIND...
SOME BLOWING SNOW WILL LIKELY REDUCE THE VISIBILITY TO LESS THAN A
QUARTER OF A MILE IN SOME AREAS. ALSO...THE COMBINATION OF WIND AND
LINGERING COLD TEMPERATURES WILL RESULT IN WIND CHILL READINGS
BETWEEN 10 AND 20 BELOW ZERO.
WYZ002-003-092200-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
313 AM MST MON DEC 9 2013
WEST WINDS ARE EXPECTED TO INCREASE TO SPEEDS OF 30 TO 40
MPH ALONG WITH SOME WIND GUSTS OF 50 MPH THIS AFTERNOON. THESE WINDS
WILL CONTINUE THROUGH TONIGHT. THE WIND GUSTS WILL BE ESPECIALLY
PREVALENT BETWEEN MILE MARKERS 120 AND 122 ALONG HIGHWAY 120
BETWEEN CODY AND CLARK.
IF TRAVELING ALONG HIGHWAY 120 FROM THE VICINITY OF CODY TO CLARK...
AS WELL AS ALONG THE CHIEF JOSEPH HIGHWAY...ANTICIPATE SUDDEN CROSS
WINDS. IN ADDITION TO THE WIND...SOME BLOWING SNOW WILL LIKELY REDUCE
THE VISIBILITY TO LESS THAN A QUARTER OF A MILE IN SOME AREAS.
ALSO...THE COMBINATION OF WIND AND LINGERING COLD TEMPERATURES WILL
RESULT IN WIND CHILL READINGS BETWEEN 10 AND 20 BELOW ZERO.
LIPSON
High Wind, Cody Foothills
- When
- December 9, 6:45 AM MST to December 10, 9:15 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensor 8 miles SSW of Clark recorded many wind gusts past 58 mph with a maximum of 79 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 9 to 11, 20131 death · 7 injured · 7 events
- Winter Weather in Missouri, December 9, 20131 death · 1 event
- High Wind in Wyoming, December 9 to 10, 201377 kt wind · 36 events
- Cold in Utah, December 9, 2013$40,000 · 1 event
- Heavy Snow and High Wind in Montana, December 9 to 12, 201374 kt wind · 18 events
- Winter Weather in Arkansas, December 9, 201317 events
- Dense Fog in Virginia, December 9 to 10, 201315 events
- High Wind in California, December 9, 2013$15,000 · 75 kt wind · 4 events
- Blizzard in North Dakota, December 9, 201311 events
- Winter Weather in Tennessee, December 9 to 10, 201311 events
- Lake-Effect Snow and Winter Weather in Michigan, December 9 to 12, 20138 events
- Extreme Cold in Idaho, December 9, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481201.